Kansas, 2010Heavy Rain in Kansas, August 24, 2010
August 24, 2010 · NWS ICT · 1 event in 1 county or zone
Numerous showers and thunderstorms during the overnight hours on the 23rd and predawn hours on the 24th produced 2 to 3 inches of rain across the Hutchinson area. Plugged drains in the Faris Elementary School courtyard in Hutchinson resulted in some flooding in the school.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous showers and thunderstorms during the overnight hours on the 23rd and predawn hours on the 24th produced 2 to 3 inches of rain across the Hutchinson area. Plugged drains in the Faris Elementary School courtyard in Hutchinson resulted in some flooding in the school.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 24, 1:36 AM CST, 2 hours 24 minutes earlier.
Area forecast discussion, Aug 24, 1:36 AM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
236 AM CDT TUE AUG 24 2010
.DISCUSSION...
FORECAST HIGHLIGHTS WILL FOCUS ON RAIN CHANCES FOR TODAY AND ANY
POSSIBLE HEAVY RAINFALL THIS MORNING...FOLLOWED BY A PLEASANT
COUPLE OF DAYS WITH BELOW NORMAL TEMPERATURES FOR WEDNESDAY AND
THURSDAY.
TDY-TONIGHT
MODEST ISENTROPIC LIFT ON THE 315K THETA SURFACE AND LOW LEVEL
CONVERGENCE IS CREATING FAVORABLE LIFT FOR WIDESPREAD PRECIPITATION
EARLY THIS MORNING. MODELS SHOW THIS LIFT WEAKENING ALONG WITH A
DECREASE OF INSTABILITY DURING THE MORNING HOURS...THUS WOULD EXPECT
THE PRECIPITATION TO TAPER OFF FROM NORTH TO SOUTH. THERE COULD BE SOME
POCKETS OF HEAVIER RAINFALL DUE HIGH PRECIPITABLE WATER VALUES
ENHANCING THE RAINFALL RATES...BUT A EAST/SOUTHEAST MOVEMENT OF
THE PRECIP ACTIVITY SHOULD LIMIT TRAINING EFFECTS. DAYTIME HIGH
TEMPERATURES WILL BE BELOW NORMAL FOR A NICE COOLING RELIEF FROM
YESTERDAYS HEAT.
WED-THU
SURFACE HIGH PRESSURE WILL CENTER ITSELF OVER KANSAS ON WEDNESDAY
THUS GIVING WAY TO A 5-STAR WEATHER DAY...WITH LIGHT WINDS HIGH
TEMPERATURES IN THE LOW 80S AND BRIGHT SUNNY SKIES. SURFACE HIGH
PRESSURE WILL GRADUALLY SLIDE EASTWARD ON THURSDAY BUT STILL ENOUGH
OF AN INFLUENCE WITH ANOTHER DAY OF COOLER THAN NORMAL TEMPERATURES
FOR KANSAS.
EXTENDED: FRI-MON
CONFIDENCE REMAINS HIGH FOR A GRADUAL WARMING TREND AND DRY WEATHER
CONDITIONS TO PREVAIL THIS PERIOD...AS UPPER RIDGING AMPLIFIES OVER
CENTRAL/EASTERN CONUS. DAYTIME HIGHS WILL BE CLOSER TO NORMAL
COMPARED TO THE EXTREME HEAT THAT WE HAVE WITNESSED FOR THE MONTH OF
AUGUST.
JAKUB
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 78 58 82 57 / 60 10 10 0
HUTCHINSON 78 56 82 57 / 20 10 10 0
NEWTON 78 58 82 57 / 30 10 10 0
ELDORADO 78 58 82 57 / 40 10 10 0
WINFIELD-KWLD 79 59 82 57 / 60 10 10 0
RUSSELL 81 54 83 55 / 10 10 10 10
GREAT BEND 80 52 83 56 / 10 10 10 10
SALINA 79 56 82 57 / 10 10 0 0
MCPHERSON 79 56 82 57 / 10 10 10 0
COFFEYVILLE 82 61 82 58 / 20 10 10 0
CHANUTE 82 60 82 57 / 20 10 0 0
IOLA 82 59 82 58 / 20 10 0 0
PARSONS-KPPF 82 61 82 57 / 20 10 10 0
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 23, 5:48 PM CST, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
648 PM CDT MON AUG 23 2010
KSZ032-033-047>053-067>072-082-083-091>096-098>100-250000-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
648 PM CDT MON AUG 23 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING
ACROSS CENTRAL KANSAS...CAPABLE OF LOCALLY DAMAGING DOWNBURST WIND
GUSTS. THE SEVERE THREAT SHOULD WANE BY LATER THIS
EVENING...ALTHOUGH LOCALLY HEAVY RAINFALL ALONG WITH LOCALIZED
FLOODING WILL BE POSSIBLE THE REST OF THE NIGHT THROUGHOUT
PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SHOWERS AND THUNDERSTORMS WITH SOME POCKETS OF LOCALLY HEAVY RAIN
WILL AFFECT PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS
TUESDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Special weather statement, Aug 23, 11:36 PM CST, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1236 AM CDT TUE AUG 24 2010
KSZ047-240600-
BARTON-
1236 AM CDT TUE AUG 24 2010
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BARTON COUNTY...
AT 1233 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 5 MILES EAST OF PAWNEE ROCK...OR 7
MILES NORTH OF RADIUM...AND MOVING EAST AT 20 MPH.
WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.
THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.
CARUSO
Special weather statement, Aug 24, 12:29 AM CST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
129 AM CDT TUE AUG 24 2010
KSZ050-067-240700-
RENO-RICE-
129 AM CDT TUE AUG 24 2010
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RENO AND RICE COUNTIES...
AT 125 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS OVER WESTERN RENO AND SOUTHWESTERN RICE
COUNTIES. THE STORMS WERE MOVING NORTHEASTWARD AT 10 MPH.
WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.
THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.
CARUSO
Special weather statement, Aug 24, 1:16 AM CST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
216 AM CDT TUE AUG 24 2010
KSZ050-051-067-082-240800-
KINGMAN-MCPHERSON-RENO-RICE-
216 AM CDT TUE AUG 24 2010
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KINGMAN...MCPHERSON...RENO AND RICE COUNTIES...
AT 211 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM STERLING TO SOUTH
HUTCHINSON TO 8 MILES SOUTHEAST OF PRETTY PRAIRIE...AND MOVING
NORTHEAST AT 10 MPH.
WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
CARUSO
Heavy Rain, Reno
- When
- August 24, 4:00 AM CST to 11:00 AM CST
- Where
- Reno County, 0.55 mi SSW of Hutchinson
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 38.063, -97.926
Heavy rainfall of 2 to 3 inches during the predawn hours on the 24th resulted in flooding at Faris Elementary School in Hutchinson. The school was closed on the 24th after plugged drains in the school courtyard allowed the heavy rain to accumulate and eventually penetrate the gymnasium, cafeteria, two corridors and six classrooms. Damage was relatively minimal, confined mainly to wet carpet. The Hutchinson News contributed to this report.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in North Carolina, August 24, 20101 death · 1 event
- Excessive Heat in Texas, August 24, 20101 death · 1 event
- Flash Flooding and Damaging Winds in Arizona, August 24, 20104 injured · $1.4 million · 61 kt wind · 13 events
- Wildfire in Oregon, August 24, 2010$3.1 million · 1 event
- Hail and Damaging Winds in Arizona, August 24, 2010$210,000 · 1.5 in hail · 10 events
- Damaging Winds in Texas, August 24, 20101 injured · $60,000 · 52 kt wind · 8 events
- Flash Flooding and Hail in Arizona, August 24 to 27, 2010$60,000 · 1 in hail · 9 events
- Lightning Strike in Tennessee, August 24, 2010$80,000 · 1 event
- Wildfire in Arkansas, August 24, 2010$60,000 · 1 event
- Damaging Wind and Heavy Rain in Colorado, August 24, 2010$25,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in Texas, August 24, 2010$20,000 · 1 in hail · 5 events
- Damaging Wind in Arizona, August 24, 2010$15,000 · 52 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 255636.